Tennessee, 2011

Hail in Tennessee, September 25, 2011

September 25, 2011 · NWS OHX · 1 event in 1 county or zone

A severe thunderstorm that developed during the afternoon hours on Sunday, September 25th produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A severe thunderstorm that developed during the afternoon hours on Sunday, September 25th produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 25, 2:10 PM CST, 40 minutes earlier.

Area forecast discussion, Sep 25, 2:10 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT SUN SEP 25 2011

.DISCUSSION...

LATEST MOSAIC RADAR IMAGERY SHOWS WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE WESTERN HALF OF KY EXTENDING SOUTHWARD
INTO NORTHWESTERN PARTS OF THE CWA. AS EARLIER
ANTICIPATED...MAJORITY OF CONVECTION ACROSS WESTERN TN DIMINISHED
OR DISSIPATED AS IT MOVED INTO THE DRIER AIRMASS IN PLACE OVER THE
MID STATE. HOWEVER...SURFACE OBS SHOW ATMOSPHERE CONTINUES TO
MOISTEN AS STRENGTHENING WAA AHEAD OF A DEVELOPING 1004 MB SFC LOW
OVER SOUTHWEST AR HAS BROUGHT LOW/MID 60S DEWPOINTS INTO SOUTHWEST
ZONES. THIS MOISTURE COMBINED WITH UPPER JET STREAK SWINGING
ACROSS AR AND COLD FRONT STRETCHING FROM NORTH OF LIT TO NEAR BWG
IS EXPECTED TO INITIATE NEW CONVECTION OVER EAST AR/WEST TN LATER
THIS AFTERNOON AND EVENING...WITH ACTIVITY SPREADING EASTWARD INTO
THE MID STATE TONIGHT.

FORECAST SOUNDINGS CONTINUE TO SHOW IMPRESSIVE KINEMATICS WITH
WINDS INCREASING TO 50+ KTS FROM 925 MB AND ABOVE...BUT
INSTABILITY REMAINS WEAK DUE TO LOW LEVEL DRY AIR AND WEAK MID
LEVEL LAPSE RATES. NEVERTHELESS...DUE TO THE STRONG WIND PROFILES
SOME THUNDERSTORMS MOVING INTO WESTERN PORTIONS OF THE MID STATE
MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. SPC
CONTINUES TO HIGHLIGHT AREAS GENERALLY ALONG AND WEST OF A LINE
FROM WAYNESBORO TO SPRINGFIELD IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT.

REGARDLESS OF THE SEVERE WEATHER POTENTIAL...WIDESPREAD SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED AS THE COLD FRONT PROGRESSES
EASTWARD ACROSS THE CWA TONIGHT INTO MONDAY MORNING...WITH
CATEGORICAL POPS FOR ALL ZONES. LOWER PWAT AIRMASS FILTERING IN
BEHIND FRONT TO CLEAR OUT PRECIP FROM NORTHWEST TO SOUTHEAST AND
HAVE ONLY LOW CHANCE POPS OVER EASTERN ZONES BY MONDAY AFTERNOON
THEN DRY BY MONDAY NIGHT.

REST OF THE FORECAST APPEARS BENIGN WITH DRY WEATHER THROUGH
EARLY NEXT WEEK AND ONLY CONCERN BEING TEMPERATURES. AFTER A
BRIEF COOLDOWN BEHIND THE COLD FRONT EARLY IN THE WEEK...TEMPS TO
MODERATE CLOSER TO AVERAGE LEVELS AS UPPER LEVEL LOW REMAINS OVER
THE MIDWEST/GREAT LAKES. THE ULL IS THEN PROGGED TO LIFT OUT AND
OPEN ACROSS THE NORTHEAST CONUS ON THURSDAY AS A STRONGER TROUGH
DIVES SOUTHWARD OUT OF CANADA. THIS SYSTEM WILL FORCE OUR
STRONGEST COLD FRONT YET THIS SEASON THROUGH THE MID STATE
THURSDAY NIGHT INTO EARLY FRIDAY...WITH LATEST MEX GUIDANCE
SHOWING DEFINITE AUTUMN-LIKE TEMPERATURES WITH LOWS IN THE 40S
AND HIGHS IN THE 60S/70S FOR ALL AREAS OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  74  52  79 / 100  40  10  05
CLARKSVILLE    57  72  50  77 / 100  10  10  10
CROSSVILLE     65  72  49  73 /  70  80  10  10
COLUMBIA       63  75  51  81 /  90  40  05  05
LAWRENCEBURG   62  75  50  81 /  90  40  05   0
WAVERLY        57  72  50  78 / 100  20  05  05

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

55
Hazardous weather outlook, Sep 25, 8:02 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
902 AM CDT SUN SEP 25 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-261415-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
902 AM CDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
PORTIONS OF MIDDLE TENNESSEE LATE TODAY INTO TONIGHT.

A COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATER TODAY AND
SUNDAY NIGHT...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED
FOR ALL AREAS. STRONG WINDS IN THE LOW TO MID LEVELS OF THE
ATMOSPHERE ALONG WITH WEAK INSTABILITY LEVELS ARE EXPECTED TO
ALLOW FOR A FEW THUNDERSTORMS TO BECOME STRONG TO SEVERE THIS
EVENING AND TONIGHT. THE HIGHEST RISK FOR ANY SEVERE WEATHER WILL
BE ACROSS WESTERN PORTIONS OF MIDDLE TENNESSEE...MAINLY WEST OF
THE INTERSTATE 65 CORRIDOR.

DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED TO BE THE
MAIN SEVERE WEATHER THREATS...ALTHOUGH LARGE HAIL AND AN ISOLATED
TORNADO OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED FROM SUNDAY
EVENING INTO SUNDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stewart

When
September 25, 2:50 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
1 in hail
Reported by
Public
Coordinates
36.480, -87.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338811.